Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 182, NWS Goodland, KS

July 10, 2000Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2000, 10:59 PM CDT for Norton County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 10:59 PM CDT (03:59 UTC)
Expired
Jul 10, 2000, 11:30 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:07 PM CDTHail 0.75Norton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2366 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 110401
SVRGLD
KSC137-110430-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1059 PM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1130 PM CDT

* AT 1056 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM 6 MILES EAST OF NORTON...MOVING NORTHEAST AT 20 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LENORA AT 1110 PM CDT
  NORTON...EDMOND...REAGER AT 1130 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...DENSMORE...CALVERT AND
ALMENA.

A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL AT 1055 CDT.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SKIPPER

LAT...LON 3998 10018 3956 10015 3957 9967 3999 9965

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:26 PM CDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 10, 3:26 PM CDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT MON JUL 10 2000

ATTM THE 88D WAS INDICATING SOME TSRA ACTIVITY JUST NW FA AND A FEW
SHRA WERE JUST DEVELOPING OVR THE NNE CWA POSSIBLY ALONG A WEAK COOL
FRONT WHICH SEEMS HAVE STALLED ACRS OUR N FA. ALSO A WEAK BOUNDARY
WAS EVIDENT JUST TO THE SOUTH OF GLD WHERE TSRA WERE DEVELOPING
RAPIDLY ATTM. I AM LEANING TOWARD THE ETA SOLN WHICH ANALYZED THIS
MORNING PCPN BETTER THAN THE OTHERS AND AS WINDS SHIFT TO THE SE I
EXPECT THIS FRONT TO RETREAT NORTH AS A WARM FRONT. THE 5H/HIGH THAT
DOMINATED OUR WX FOR THE PAST WEEK DRIFTED SLIGHTLY EAST WHICH
ALLOWED SOME GULF MOISTR WRAPPING AROUND THE HIGH TO EDGE INTO OUR
CWA.

I EXPECT THIS AREA OF SHRA ACTIVITY TO INCREASE THROUGHOUT THE DAY
AS A MID LVL VORT MAX DRIFTS INTO THE WESTERN FA BY EVENING. ALSO OUR
SFC WINDS VEER TO THE ESE THIS AFTN ALLOWING ADDITIONAL MOISTR INTO
THE CWA AND K INDE VALUES RISE TO 40C OR ABOVE. IN ADDITION 7H/MB
TMPS COOL AND COMBINING THIS WITH THE AFOREMENTIONED TSRA SHUD ALSO
INCREASE THIS AFTN MAINLY OVR THE WESTERN FA WHERE THE CAP HAD
ALREADY WEAKENED. AS THE ACTIVITY AND VORT MAX MOVES EAST INTO
INCREASINGLY HIER DEW POINTS AND WITH LOW LVL WINDS VEERING WITH
HGHTS SOME OF THE STORMS SHUD BECOME STRONG IF NOT SEVERE. ALSO
THE HIGHEST 7H/THTE VALUES WERE FROM WEST TO EAST ACROSS OUR
SOUTHERN THIRD OF THE CWA AND HEAVY RAINFALL IS POSSIBLE.
7H/RELH REMAIN HIGH OVR THE EASTERN FA TONIGHT WHERE THE 5H/VORT MAX
DRIFTS INTO AND I BELIEVE TSRA/SHRA WILL CONT OVER THIS AREA.

FOR TOMORROW 850/TMPS INCREASE SLIGHTLY AND AFTN TMPS MAY BE A
COUPLE OF DEGREES HIER TUE THAN MON. IT APPEARS A DRY LINE DEVELOPS
OVER OUR WESTERN CWA AND MOVES RAPIDLY EASTWARD WHERE FORECAST CAPE
VALUES WERE OVER 2500J/KG OVER THE E FA. ALSO ANOTHER BUT WEAKER
5H/VORT MAX DRIFTS JUST N OF THE FA DURING THE AFTN AND ANOTHER ROUND
OF CONVECTIVE ACTIVITY IS POSSIBLE ESPECIALLY OVER THE E FA WHERE
VGP VALUES INCREASE TO .275. A SUBTLE WIND SHIFT TO THE NE MAY
INDICATE ANOTHER WEAK COOL FRONT DRIFTS ACRS THE N FA TEMPORARILY
THEN RETREATS NORTHWARD AGAIN ON SE WINDS BY WED AFTN. 5H/HI REBUILDS
JUST TO OUR SW AND AFTN TMPS SHUD RISE ONCE AGAIN WELL INTO THE 90S.
THE ETA WAS SHOWING A DECREASE IN LOW LVL MOISTR BUT ON SE SFC WINDS
I EXPECT THIS IS UNDER-DOING IT A ISOLD/WDLY TSRA ARE POSSIBLE
MAINLY OVER THE WESTERN 2/3RDS OF THE FA.

IN THE EXTENDED 5H/HI CONTS TO STRENGTHEN TO 596 DAM AND WAS JUST TO
OUR SW. AND IF THIS HOLDS TRUE AFTN TMPS WILL RISE TO AROUND THE
CENTURY MARK OR ABOVE WITH DRY CONDITIONS PREVAILING INTO THE
BEGINNING OF THE WEEKEND.

.GLD...NONE.

VP

In the hours before

Local storm report, Jul 10, 9:04 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    17 SW KIT CARSON          CO   .75 INCH HAIL
07/10/00   CHEYENNE                       REPORTED BY PUBLIC.

0240 PM    9 SE KIT CARSON           CO   .88 INCH HAIL
07/10/00   CHEYENNE                       REPORTED BY PUBLIC.

0325 PM    5 NW TRIBUNE              KS   .75 INCH HAIL
07/10/00   GREELEY                        REPORTED BY PUBLIC.

0330 PM    1 W TRIBUNE               KS   .75 INCH HAIL
07/10/00   GREELEY                        REPORTED BY PUBLIC.

0340 PM    18 NW TRIBUNE             KS   70 MPH TSTM GUST
07/10/00   GREELEY                        REPORTED BY PUBLIC.

0410 PM    19 SW RUSSELL SPGS        KS   65 MPH TSTM GUST
07/10/00   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0440 PM    10 N YUMA                 CO   1.75 INCH HAIL
07/10/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0445 PM    2 NW CLARKVILLE           CO   1.75 INCH HAIL
07/10/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0455 PM    2 NNE WESKAN              KS   1 INCH HAIL
07/10/00   WALLACE                        REPORTED BY PUBLIC.

0500 PM    19 N ECKLEY               CO   1.25 INCH HAIL
07/10/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0520 PM    12 S CAMPUS               KS   65 MPH TSTM GUST
07/10/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0525 PM    1 N HALFORD               KS   .88 INCH HAIL
07/10/00   THOMAS                         REPORTED BY PUBLIC.

0605 PM    15 NE MC DONALD           KS   1 INCH HAIL
07/10/00   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0640 PM    21 NE BENKELMAN           NE   1 INCH HAIL
07/10/00   DUNDY                          REPORTED BY PUBLIC.

0645 PM    23 N BENKELMAN            NE   1 INCH HAIL
07/10/00   DUNDY                          REPORTED BY PUBLIC.

0645 PM    8 S STRATTON              NE   1 INCH HAIL
07/10/00   HITCHCOCK                      REPORTED BY PUBLIC.

0645 PM    16 NE MC DONALD           KS   1 INCH HAIL
07/10/00   RAWLINS                        REPORTED BY PUBLIC.

0652 PM    23 N BENKELMAN            NE   1 INCH HAIL
07/10/00   DUNDY                          REPORTED BY PUBLIC.

0700 PM    14 NE MC DONALD           KS   1 INCH HAIL
07/10/00   RAWLINS                        REPORTED BY PUBLIC.

0740 PM    BENKELMAN                 NE   60 MPH TSTM GUST
07/10/00   DUNDY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N
Local storm report, Jul 10, 9:11 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    17 SW KIT CARSON          CO   .75 INCH HAIL
07/10/00   CHEYENNE                       REPORTED BY PUBLIC.

0240 PM    9 SE KIT CARSON           CO   .88 INCH HAIL
07/10/00   CHEYENNE                       REPORTED BY PUBLIC.

0325 PM    5 NW TRIBUNE              KS   .75 INCH HAIL
07/10/00   GREELEY                        REPORTED BY PUBLIC.

0330 PM    1 W TRIBUNE               KS   .75 INCH HAIL
07/10/00   GREELEY                        REPORTED BY PUBLIC.

0340 PM    18 NW TRIBUNE             KS   70 MPH TSTM GUST
07/10/00   GREELEY                        REPORTED BY PUBLIC.

0410 PM    19 SW RUSSELL SPGS        KS   65 MPH TSTM GUST
07/10/00   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0431 PM    2 SE ANGELUS              KS   70 MPH TSTM GUST
07/10/00   SHERIDAN                       STRONG WINDS TURNED
                                          OVER IRRIGATION
                                          SPRINKLER. REPORTED BY
                                          STORM SPOTTER.

0440 PM    10 N YUMA                 CO   1.75 INCH HAIL
07/10/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0445 PM    2 NW CLARKVILLE           CO   1.75 INCH HAIL
07/10/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0454 PM    6 E MINGO                 KS   .88 INCH HAIL
07/10/00   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0455 PM    2 NNE WESKAN              KS   1 INCH HAIL
07/10/00   WALLACE                        REPORTED BY PUBLIC.

0500 PM    19 N ECKLEY               CO   1.25 INCH HAIL
07/10/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0520 PM    12 S CAMPUS               KS   65 MPH TSTM GUST
07/10/00   GOVE                           REPORTED BY STORM
                                          SPOTTER.

0525 PM    1 N HALFORD               KS   .88 INCH HAIL
07/10/00   THOMAS                         REPORTED BY PUBLIC.

0545 PM    19 NW ST FRANCIS          KS   1.75 INCH HAIL
07/10/00   CHEYENNE                       REPORTED BY PUBLIC.

0605 PM    15 NE MC DONALD           KS   1 INCH HAIL
07/10/00   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0640 PM    21 NE BENKELMAN           NE   1 INCH HAIL
07/10/00   DUNDY                          REPORTED BY PUBLIC.

0645 PM    23 N BENKELMAN            NE   1 INCH HAIL
07/10/00   DUNDY                          REPORTED BY PUBLIC.

0645 PM    8 S STRATTON              NE   1 INCH HAIL
07/10/00   HITCHCOCK                      REPORTED BY PUBLIC.

0645 PM    16 NE MC DONALD           KS   1 INCH HAIL
07/10/00   RAWLINS                        REPORTED BY PUBLIC.

0651 PM    12 N ST FRANCIS           KS   .75 INCH HAIL
07/10/00   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0652 PM    23 N BENKELMAN            NE   1 INCH HAIL
07/10/00   DUNDY                          REPORTED BY PUBLIC.

0700 PM    14 NE MC DONALD           KS   1 INCH HAIL
07/10/00   RAWLINS                        REPORTED BY PUBLIC.

0740 PM    BENKELMAN                 NE   60 MPH TSTM GUST
07/10/00   DUNDY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

AWJ

N
Local storm report, Jul 10, 10:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MDT MON JUL 10 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0847 PM    13 SSW GOVE               KS   60 MPH TSTM GUST
07/10/00   GOVE                           REPORTED BY PUBLIC.

0905 PM    8 N MORLAND               KS   .75 INCH HAIL
07/10/00   GRAHAM                         REPORTED BY PUBLIC.

0920 PM    13 S TASCO                KS   .75 INCH HAIL
07/10/00   SHERIDAN                       REPORTED BY PUBLIC.

AWJ

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:00 PM CDTSevere Thunderstorm WarningGLDRawlins60 min
Jul 10, 7:42 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
Jul 10, 7:56 PM CDTSevere Thunderstorm WarningGLDRawlins64 min
Jul 10, 9:35 PM CDTSevere Thunderstorm WarningGLDGove40 min
Jul 10, 9:50 PM CDTSevere Thunderstorm WarningGLDGraham40 min
Jul 10, 10:07 PM CDTSevere Thunderstorm WarningGLDSheridan38 min
Jul 10, 10:14 PM CDTSevere Thunderstorm WarningGLDNorton46 min
Jul 10, 10:28 PM CDTSevere Thunderstorm WarningGLDGraham47 min
Jul 11, 6:01 PM CDTSevere Thunderstorm WarningGLDDecatur44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.